10 POTENTIAL SIDE EFFECTS OF EXCESS INTAKE OF PROTEIN SUPPLEMENTS
Protein powder supplements are a rage now. They sure have benefits – they help the body to meet its daily protein needs. And that too, in a convenient way. But excess intake of protein supplements often does more harm than good.
To know more keep reading.
What are thepotential side effects ofprotein supplements?
1. Hair Loss
Our hair is made of keratin, which is a protein. So, it only makes sense to gorge on more protein, right? Well, maybe not.
‘Whey protein’ is also known to boost testosterone levels, which produce a chemical called DHT in the bloodstream. This chemical can often cause hair loss.
2. Can Cause Acne
‘Whey protein’ is known to increase the production of a hormone called IGF-1, or insulin-like growth factor. Excess intake of protein can trigger sebum production which can further lead to acne.
3. Upset Digestive System
Whey Protein and Casein Protein, the two most popular protein supplements are derived from milk. These are rich in lactose, which is a type of sugar naturally found in milk. Therefore, it is not a good choice for those who are lactose intolerant. And intake of these can be a cause for your upset stomach.
Excess intake of these proteins can also cause increased bowel movements, bloating, and even nausea. Other side effects include flatulence and diarrhea.
4. Cause Weight Gain
If taken in excess quantities, protein supplements can cause you to gain weight. And by weight, we mean fat. When your workout regimen does not match up to your protein intake, the unutilized calories get converted into fat. This fat gets piled up day by day, causing you to gain weight rapidly. It is surely not a good sign.
5. Lower Blood Pressure
Research shows that excess consumption of whey protein can lower your blood pressure. It is always advisable to consult your family doctor before consuming protein supplements in your regular diet.
Though this can be good news for people suffering from high blood pressure. Consumption of these supplements can help in bringing down their blood pressure. But you should always consult physician near you before consuming it.
6. Damage Kidneys
As protein is utilized by the body, it produces ammonia as a by-product. The ammonia is then converted into urea, which is eliminated from the body through urine. The logic is simple. If a person takes high amounts of protein, they produce large quantities of urea. It puts higher pressure on the kidneys as they filter out copious amounts of urea and calcium from the blood.
When large qualities of protein supplements are consumed over a long period, there is an increased risk of developing renal disorders.
Impairment of kidneys, kidney stones, and renal failure are the probable side effects of taking protein supplements in excess quantities.
7. Can Disrupt Hormones
Hormonal disruption is the major issue when it comes to soy-based protein supplements. While soy is rich in essential amino acids, it is also loaded with phytoestrogen. Phytoestrogen, when ingested, mimics the estrogen hormone and can send your endocrine system on a roller coaster ride.
95% of soy used to make protein supplements is genetically modified. The genetically modified soy contains a chemical called glyphosate, which is responsible for hormonal imbalance, miscarriage, and even birth defects in newborns.
The daidzein and genistein found in soy can cause erectile dysfunction, diminished libido, and enlarged breasts in men.
8. May Cause Liver Damage
Having a diet of protein supplements, with no carbs, can push the body to the state of ketosis, wherein the body utilizes fat as the primary source of energy. This leads to high blood acidity levels.
Consistent high blood acidity is known to impair liver function and may result in severe liver disorders.
Also, taking excess ‘whey protein’ without exercising can lead to liver inflammation and increase the risk of serious liver injury.
9. Drug Interactions
It would be extremely wise of you, not to consume whey protein if you are on medication for osteoporosis – as it might decrease the absorption of the drug.
Whey protein can also interact with anti-platelet medications, anti-coagulant drugs, and NSAIDs (Non-Steroidal Anti-Inflammatory Drugs), thereby increasing the risk of bleeding.
There is a long list of drug interactions, which one must study before embracing the protein supplement fad. A supervised, recommended intake of protein supplements is okay. The problems set in when you go overboard.
The best way forward is to consult your physician before stacking your kitchen shelf with jars of expensive protein supplements.
10. May Cause Dehydration
Research shows that high-protein diets can make one dehydrated. This is why people on high-protein diets must drink a lot of water.
Protein sure is important. In fact, it is the building block of life. But taking it in excess is not advisable. So, keep a check on your protein intake. Ensure you get adequate of it, but donot go overboard.
Do you use protein supplements? Have you experienced any of these side effects?
Do share with us in the comments section below.
If you have any queries related to your diet, visit Felix hospital and meet the bestdietician